EconPapers    
Economics at your fingertips  
 

Estimation of heterogeneous panels with structural breaks

Badi Baltagi, Qu Feng and Chihwa Kao

Journal of Econometrics, 2016, vol. 191, issue 1, 176-195

Abstract: This paper extends Pesaran’s (2006) work on common correlated effects (CCE) estimators for large heterogeneous panels with a general multifactor error structure by allowing for unknown common structural breaks. Structural breaks due to new policy implementation or major technological shocks, are more likely to occur over a longer time span. Consequently, ignoring structural breaks may lead to inconsistent estimation and invalid inference. We propose a general framework that includes heterogeneous panel data models and structural break models as special cases. The least squares method proposed by Bai (1997a, 2010) is applied to estimate the common change points, and the consistency of the estimated change points is established. We find that the CCE estimator have the same asymptotic distribution as if the true change points were known. Additionally, Monte Carlo simulations are used to verify the main results of this paper.

Keywords: Heterogeneous panels; Cross-sectional dependence; Structural breaks; Common correlated effects (search for similar items in EconPapers)
JEL-codes: C23 C33 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (63)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407615002353
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Estimation of Heterogeneous Panels with Structural Breaks (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:191:y:2016:i:1:p:176-195

DOI: 10.1016/j.jeconom.2015.03.048

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:econom:v:191:y:2016:i:1:p:176-195